Archives

  • 2018-07
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • 2019-08
  • 2019-09
  • HZ-1157 br Discussion We herein report a case of inappropria

    2019-04-28


    Discussion We herein report a case of inappropriate shock therapy that was caused by T-wave oversensing and that occurred when the patient had sinus tachycardia and was squatting. Several methods were considered to troubleshoot this problem. We decreased the sensitivity and increased the NID and detection rate of ventricular tachycardia in order to satisfy the combined count criterion; however, a number of nonsustained ventricular tachycardia events caused by T-wave oversensing were still recorded. Further shortening of the detection intervals of the ventricular tachycardia zone would not be sufficient because a number of nonsustained ventricular tachycardias with short R–T and T–R intervals (about 250ms) were also recorded. Therefore, changes in these parameters could not sufficiently resolve the problem. In addition, these methods can also cause delayed detection of true fatal ventricular events. Medication to slow the HZ-1157 rate was administered for a week, but the patient could not tolerate it. Repositioning of the lead was a possible solution, but endothelialization of the lead body may have prevented manipulation because 2 years had passed since ICD implantation in the present case. An additional lead for ventricular sensing or replacement of the ICD with one from another manufacturer or from the new generation of Medtronic ICDs was a desirable solution in such situations [3–8,12–16,18,19]. However, all of these methods are expensive and require additional operations, which may cause complications [20]. The patient\'s cardiac status had improved so significantly that aggressive intervention for ventricular tachycardia to prevent sudden cardiac death was no longer necessary, although the possibility of sudden cardiac death could not be excluded. We decided to stop the therapy except in the ventricular fibrillation zone. Consequently, his clinical course has been good. The most important aspect in this case was how to make a correct diagnosis. The sudden appearance of nonsustained ventricular tachycardia 1 month before inappropriate shock therapy may have been caused by T-wave oversensing. Although the diagnosis of inappropriate shock therapy was finally made by intracardiac electrograms, interrogation of the device in the supine position did not demonstrate T-wave oversensing. We then reproduced the clinical situation by isoproterenol infusion and a postural change (i.e., sinus tachycardia and squatting position) to finally demonstrate T-wave oversensing. There were 3 important factors involved in the observed phenomenon: sinus tachycardia, squatting, and a decrease in R-wave amplitude. In addition to T-wave oversensing, sinus tachycardia was required to satisfy the detection rate. A decrease in R-wave amplitude has been reported to be an important factor for T-wave oversensing [2,12–15]. Although the present patient\'s cardiac function had significantly improved and his surface ECG showed no changes, the intrinsic R-wave amplitude had decreased from 8–9mV to 5mV. Interestingly, sinus tachycardia increased the T-wave amplitude. Adrenergic stimulation causes sinus tachycardia and may have affected depolarization and local electrograms. In addition, squatting reduced the R-wave amplitude further, resulting in T-wave oversensing. Regarding the lead system, a true bipolar lead reportedly lowers the risk of T-wave oversensing [20]. Although the lead used was true bipolar, an active fixation lead was screwed into the upper part of the interventricular septum of the right ventricle in this patient. The distal tip of an active fixation lead may be less endothelialized and more flexible than that of a passive fixation lead because the lead can be fixed only by screwing. In addition, postural change may affect the angle between the distal tip of the lead and the local myocardium and cause electrogram variation. Although the true mechanism responsible for these variations in electrograms is unknown, this phenomenon should be taken into consideration when T-wave oversensing is suspected or when intermittent reductions of R-wave amplitudes are observed [13,14]. In addition, multiple episodes of nonsustained tachycardia were recorded before the episodes of inappropriate shock therapy. Therefore, when multiple nonsustained ventricular tachycardia events without suspicious causes are newly detected or the frequency suddenly increases, the possibility of T-wave oversensing should be considered.